Alert archive / Georgia / Tornado Warnings in 2017
Tornado Warning 62, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 23, 2017, 7:38 PM EDT for Wayne County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 7:38 PM EDT (23:38 UTC)
- Expired
- May 23, 2017, 8:02 PM EDT
- In force
- 24 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wayne County, GA
The radar
The Charleston,SC radar (KCLX), 134 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:45 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
501
WFUS52 KJAX 232338
TORJAX
GAC305-240015-
/O.NEW.KJAX.TO.W.0062.170523T2338Z-170524T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
738 PM EDT TUE MAY 23 2017
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Northwestern Wayne County in southeastern Georgia...
* Until 815 PM EDT
* At 737 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Odum, or 8 miles northwest of Jesup, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Odum and Doctortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3176 8192 3175 8191 3173 8191 3171 8188
3167 8185 3165 8181 3166 8181 3164 8179
3163 8179 3162 8177 3161 8206 3169 8210
3172 8205 3176 8193 3175 8193
TIME...MOT...LOC 2337Z 255DEG 33KT 3166 8202
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SHASHY2 follow-up statements
704
WWUS52 KJAX 232350
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
750 PM EDT TUE MAY 23 2017
GAC305-240015-
/O.CON.KJAX.TO.W.0062.000000T0000Z-170524T0015Z/
Wayne GA-
750 PM EDT TUE MAY 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTH
CENTRAL WAYNE COUNTY...
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Doctortown, or just north of Jesup, moving east at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Doctortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3176 8192 3175 8191 3173 8191 3171 8188
3167 8185 3165 8181 3166 8181 3164 8179
3163 8179 3162 8177 3162 8191 3171 8196
3176 8193 3175 8193
TIME...MOT...LOC 2350Z 255DEG 33KT 3169 8188
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SHASHY724
WWUS52 KJAX 240002
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
802 PM EDT TUE MAY 23 2017
GAC305-240011-
/O.CAN.KJAX.TO.W.0062.000000T0000Z-170524T0015Z/
Wayne GA-
802 PM EDT TUE MAY 23 2017
...THE TORNADO WARNING FOR NORTH CENTRAL WAYNE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3176 8192 3175 8191 3173 8191 3171 8188
3167 8185 3165 8181 3166 8181 3164 8179
3163 8179 3162 8177 3162 8191 3171 8196
3176 8193 3175 8193
TIME...MOT...LOC 0000Z 255DEG 33KT 3171 8178
$$
SHASHYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 23, 3:14 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EDT Tue May 23 2017
.MARINE...
Updated to include small craft advisory for nearshore waters.
Rip Currents: Low risk through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 82 61 79 / 70 100 40 10
SSI 72 84 68 80 / 70 100 50 10
JAX 71 85 65 83 / 70 100 50 10
SGJ 71 84 67 82 / 70 90 60 20
GNV 70 82 65 81 / 70 100 60 10
OCF 72 81 67 82 / 70 90 60 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 2 PM EDT Thursday
for Coastal waters from Altamaha Sound to Fernandina Beach
FL out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&
StrubleHazardous weather outlook, May 23, 3:13 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 313 PM EDT Tue May 23 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-241915- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 313 PM EDT Tue May 23 2017 ...TORNADO WATCH IN EFFECT FOR SE GA AND HAMILTON COUNTY FL... ...SMALL CRAFT ADVISORY IN EFFECT THROUGH THURSDAY... ...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Tornado watch in effect for all of SE GA and HAMILTON COUNTY FL. Potential exists for strong to severe storms through Tonight. Small craft advisory in effect. Widespread heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... An unusually strong late season frontal system will continue to bring multiple rounds of widespread rain Wednesday and Wednesday night. There is a slight risk of severe thunderstorms for all of southeast Georgia and northeast Florida through Wednesday evening. Localized flooding, damaging wind gusts, isolated tornadoes, and hail will be possible. Additional widespread rainfall amounts of 2 to 4 inches will be possible through Wednesday night. A small craft advisory is in effect through Thursday afternoon. The strongest winds are expected Wednesday night and a Gale Warning may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation IS REQUESTED. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 23, 6:11 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
611 PM EDT TUE MAY 23 2017
GAZ132-149-232300-
Atkinson GA-Coffee GA-
611 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND CENTRAL
ATKINSON COUNTIES UNTIL 700 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willacoochee, moving east at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Pearson, Willacoochee and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3167 8273 3134 8263 3122 8305 3123 8305
3128 8303 3128 8305 3130 8305 3131 8306
3133 8306 3134 8307 3136 8310 3138 8311
TIME...MOT...LOC 2211Z 248DEG 33KT 3136 8302
NELSONSpecial weather statement, May 23, 6:55 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
655 PM EDT TUE MAY 23 2017
FLZ020-021-232345-
Hamilton FL-Suwannee FL-
655 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE AND CENTRAL
HAMILTON COUNTIES UNTIL 745 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving east at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Live Oak, Jasper, Suwannee Springs and Suwannee River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1100 PM EDT for northern
Florida.
LAT...LON 3029 8323 3031 8321 3032 8322 3033 8321
3035 8321 3035 8319 3038 8319 3039 8317
3041 8318 3042 8322 3046 8322 3058 8283
3031 8281 3027 8324
TIME...MOT...LOC 2255Z 254DEG 35KT 3033 8320
NELSONSpecial weather statement, May 23, 7:17 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
717 PM EDT TUE MAY 23 2017
GAZ133-135-232345-
Appling GA-Jeff Davis GA-
717 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APPLING AND JEFF DAVIS
COUNTIES UNTIL 745 PM EDT...
At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or near Hazlehurst, moving east at 45 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Hazlehurst, Graham, Plant Hatch, Snipesville, Denton and Pine Grove.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3196 8238 3193 8232 3195 8231 3194 8228
3190 8219 3191 8213 3189 8212 3190 8211
3187 8211 3171 8277 3182 8282 3192 8268
3193 8259 3196 8256 3195 8249 3195 8248
3196 8250 3197 8248
TIME...MOT...LOC 2317Z 248DEG 39KT 3183 8271
SHASHYSpecial weather statement, May 23, 7:22 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
722 PM EDT TUE MAY 23 2017
FLZ022-023-240000-
Columbia FL-Baker FL-
722 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL
COLUMBIA COUNTIES UNTIL 800 PM EDT...
At 722 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbia, or 8 miles south of Lake City, moving northeast at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Lake City, Columbia, Sanderson, Watertown, Lulu and Olustee.
LAT...LON 3041 8233 3018 8218 3014 8232 3014 8246
3011 8245 3010 8246 3002 8272 3011 8278
TIME...MOT...LOC 2322Z 241DEG 28KT 3008 8269
NELSONSpecial weather statement, May 23, 7:24 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
724 PM EDT TUE MAY 23 2017
GAZ132-149-150-240000-
Ware GA-Atkinson GA-Coffee GA-
724 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EASTERN
ATKINSON AND NORTHWESTERN WARE COUNTIES UNTIL 800 PM EDT...
At 724 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pearson, moving northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Pearson, Dixie Union, Bickley, Millwood and Axson.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3136 8288 3150 8260 3147 8260 3147 8252
3133 8240 3119 8288 3131 8294
TIME...MOT...LOC 2324Z 246DEG 31KT 3128 8282
SHASHYSpecial weather statement, May 23, 7:32 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
732 PM EDT TUE MAY 23 2017
FLZ020-022-240015-
Columbia FL-Hamilton FL-
732 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 815 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Springs, moving east at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1100 PM EDT for northern
Florida.
LAT...LON 3059 8257 3058 8246 3039 8246 3037 8289
3039 8289 3038 8291 3046 8294
TIME...MOT...LOC 2332Z 256DEG 28KT 3040 8293
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:15 PM EDT | Special Weather Statement | JAX | Coffee | 45 min |
| May 23, 2:17 PM EDT | Special Weather Statement | JAX | Brantley, Ware | 43 min |
| May 23, 2:21 PM EDT | Severe Thunderstorm Warning | JAX | Coffee | 39 min |
| May 23, 2:27 PM EDT | Special Weather Statement | JAX | Camden | 48 min |
| May 23, 2:28 PM EDT | Special Weather Statement | JAX | Charlton | 32 min |
| May 23, 2:34 PM EDT | Tornado Warning | JAX | Coffee | 26 min |
| May 23, 2:36 PM EDT | Severe Thunderstorm Warning | JAX | Echols | 39 min |
| May 23, 2:44 PM EDT | Tornado Warning | JAX | Brantley | 31 min |
| May 23, 2:50 PM EDT | Special Weather Statement | JAX | Clinch | 40 min |
| May 23, 2:52 PM EDT | Tornado Warning | JAX | Bacon, Coffee, Jeff Davis | 23 min |
| May 23, 3:00 PM EDT | Severe Thunderstorm Warning | JAX | Clinch | 30 min |
| May 23, 3:00 PM EDT | Tornado Warning | JAX | Echols | 26 min |
| May 23, 3:07 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 53 min |
| May 23, 3:15 PM EDT | Tornado Warning | JAX | Appling, Bacon, Jeff Davis | 30 min |
| May 23, 3:18 PM EDT | Special Weather Statement | JAX | Coffee, Jeff Davis | 42 min |
| May 23, 3:21 PM EDT | Special Weather Statement | JAX | Echols | 39 min |
| May 23, 3:22 PM EDT | Special Weather Statement | JAX | Wayne | 23 min |
| May 23, 3:24 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Ware | 36 min |
| May 23, 3:30 PM EDT | Tornado Warning | JAX | Appling, Bacon, Ware | 30 min |
| May 23, 3:42 PM EDT | Special Weather Statement | JAX | Clinch | 48 min |
| May 23, 3:46 PM EDT | Severe Thunderstorm Warning | JAX | Charlton | 18 min |
| May 23, 3:48 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 20 min |
| May 23, 3:55 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 35 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 48 min |
| May 23, 4:00 PM EDT | Special Weather Statement | JAX | Pierce | 60 min |
| May 23, 4:05 PM EDT | Tornado Warning | JAX | Atkinson, Coffee | 25 min |
| May 23, 4:12 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Clinch, Pierce, Ware | 48 min |
| May 23, 4:25 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 35 min |
| May 23, 4:28 PM EDT | Tornado Warning | JAX | Bacon, Coffee, Ware | 32 min |
| May 23, 4:29 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 46 min |
| May 23, 4:36 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Ware | 27 min |
| May 23, 4:42 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 33 min |
| May 23, 4:53 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon | 14 min |
| May 23, 4:55 PM EDT | Special Weather Statement | JAX | Glynn | 50 min |
| May 23, 4:58 PM EDT | Special Weather Statement | JAX | Brantley | 32 min |
| May 23, 5:08 PM EDT | Special Weather Statement | JAX | Appling | 37 min |
| May 23, 5:10 PM EDT | Special Weather Statement | JAX | Appling | 50 min |
| May 23, 5:17 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Camden, Glynn | 43 min |
| May 23, 5:19 PM EDT | Special Weather Statement | JAX | Wayne | 26 min |
| May 23, 5:50 PM EDT | Severe Thunderstorm Warning | JAX | Glynn | 25 min |
| May 23, 6:11 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 49 min |
| May 23, 6:26 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee | 49 min |
| May 23, 6:32 PM EDT | Tornado Warning | JAX | Appling, Bacon, Coffee | 28 min |
| May 23, 6:58 PM EDT | Tornado Warning | JAX | Appling, Bacon, Wayne | 47 min |
| May 23, 7:17 PM EDT | Special Weather Statement | JAX | Jeff Davis | 28 min |
| May 23, 7:24 PM EDT | Special Weather Statement | JAX | Atkinson | 36 min |
| May 23, 7:46 PM EDT | Tornado Warning | JAX | Atkinson, Bacon, Pierce, Ware | 29 min |
Nearby
Tornado Warnings in Georgia, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.